South Carolina, 2008

Damaging Winds in South Carolina, August 6, 2008

August 6, 2008 · NWS ILM · 5 events in 3 counties and zones

A cluster of thunderstorms developed along the Piedmont trough and organized into a small line and accelerated to the southeast. The airmass was hot, moist and marginally unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cluster of thunderstorms developed along the Piedmont trough and organized into a small line and accelerated to the southeast. The airmass was hot, moist and marginally unstable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 6, 2:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 6, 2:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT WED AUG 6 2008

.SYNOPSIS...
BERMUDA HIGH PRESSURE LOCATED FAR OFFSHORE AND THE PIEDMONT TROUGH
ACROSS THE CENTRAL CAROLINAS WILL MAINTAIN HOT AND HUMID CONDITIONS
ACROSS THE AREA THROUGH THURSDAY. A COLD FRONT WILL APPROACH FROM
THE NORTH BY LATE THURSDAY AFTERNOON AND EVENING...STALLING NEAR THE
AREA FRIDAY. THE FRONT WILL PUSH SOUTH OF THE AREA DURING SATURDAY.
DRY HIGH PRESSURE WILL BUILD IN FROM THE NORTHWEST THROUGH THE
WEEKEND INTO THE BEGINNING OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...HEAT INDEX VALUES HAVE SOARED OVER 105 ACROSS
MUCH OF THE COASTAL PLAIN THIS AFTERNOON. DEWPOINTS WEST OF I-95
HAVE NOT MIXED AS OUT MUCH AS ORIGINALLY FORECAST AND HEAT INDICES
ARE FLIRTING WITH 105 AT FLO AND LBT. NO EXTENSION OF THE HEAT
ADVISORY IS PLANNED WITH TEMPS/HEAT INDICES ON THEIR WAY DOWN IN THE
NEXT COUPLE OF HOURS.

MSAS SURFACE ANALYSIS SHOWS THE PIEDMONT TROUGH MAY HAVE FRACTURED
INTO TWO PIECES: A WESTERN PIECE ACTING MORE LIKE A LEE-SIDE
APPALACHIAN TROUGH...AND AN EASTERN PIECE WHICH HAS DEVELOPED OVER
THE COASTAL PLAIN OVER THE GREATEST DIABATIC HEATING. CONVERGENCE
ALONG THE SEABREEZE AND THE EASTERN SYNOPTIC TROUGH MAY DEVELOP
ISOLATED THUNDERSTORMS OVER THE NEXT FEW HOURS...ALTHOUGH CLOUDS ARE
HAVING A TOUGH TIME SURVIVING DRY AIR AT THE TOP OF THE
SURFACE-BASED MIXED LAYER. A SUBTLE 500 MB DISTURBANCE WILL MOVE
SOUTHEAST THROUGH EASTERN NC THIS EVENING...AND MAY ADD TO THE
CONVECTIVE THREAT FROM LUMBERTON...TO ELIZABETHTOWN...WILMINGTON AND
BURGAW. WHILE THERE WILL BE SOME MOISTENING AT THE TOP OF THE MIXED
LAYER THIS EVENING AND SUFFICIENT WIND SHEAR TO SUPPORT ORGANIZATION
OF STORMS...STORM COVERAGE IS LIKELY TO BE ONLY 20% OR SO.

CONVECTION WILL DIE AWAY AND/OR SHIFT OFFSHORE LATE THIS EVENING
WITH CLEARING SKIES EXPECTED OVERNIGHT. THE TROUGH OVER THE INLAND
CAROLINAS THIS AFTERNOON WILL MOVE EAST AND INTO THE COASTAL WATERS
LATE TONIGHT...BRINGING LIGHT NW TO N WINDS ACROSS THE AREA.

LOWS SHOULD FALL INTO THE MID 70S MOST AREAS...PERHAPS A FEW UPPER
70S ALONG THE COAST. GIVEN THE HEAT WE ARE EXPERIENCING THIS
AFTERNOON THESE LOWS ARE NOT ALL THAT BAD...AND ARE A GIFT OF THE
OFFSHORE WINDS EXPECTED TO DEVELOP LATE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...ANOTHER HOT DAY ON TAP THURSDAY ALONG WITH
THE POTENTIAL FOR SEVERE WEATHER. A 10 DEGREE DROP IN MAX
TEMPERATURES WILL OCCUR FROM THURSDAY TO FRIDAY AS TROUGHING ALOFT
SUPPLANTS THE WARM LOW-LEVEL TEMPERATES THAT HAVE BEEN IN PLACE FOR
THE LAST FEW DAYS. THINK HEAT INDICES WILL RANGE FROM 100-104
THURSDAY...THUS NOT PLANNING A HEAT ADVISORY AT THIS TIME.

OTHERWISE...A BOUNDARY MOVING TOWARD THE REGION ALONG WITH AN
AMPLIFYING MID/UPPER TROUGH AND SUFFICIENT INSTABILITY WILL SET THE
STAGE FOR SEVERE WEATHER LATER THURSDAY AFTERNOON INTO THURSDAY
EVENING. SPC CONTINUES TO HIGHLIGHT THE ENTIRE FORECAST AREA IN A
SLIGHT RISK OUTLOOK. THE BULK OF THE CONVECTION SHOULD BE OVER WITH
BY OVERNIGHT THURSDAY AS THE HIGHER LOW-LEVEL THETA-E AIRMASS SHIFTS
OFFSHORE. HELD ONTO LOW END CHANCE POPS FRIDAY...ESPECIALLY ALONG
THE COAST WHERE A LITTLE BETTER SUPPORT WILL EXIST.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 3 PM WEDNESDAY...CONFIDENCE INCREASING IN THE LONG TERM
FORECAST. GFS HAS BEEN CONSISTENT WITH DEEP FOR THE SEASON LONG WAVE
TROUGH OVER EASTERN CONUS FOR THE WEEKEND AND INTO MONDAY...WITH THE
PATTERN FLATTENING OUT SOMEWHAT ON TUESDAY AND WEDNESDAY. TIME
HEIGHT CROSS SECTIONS KEEP MID AND UPPER LEVELS VERY DRY THROUGH
TUESDAY. GIVEN ALL THIS WILL BE KEEPING TEMPS BELOW CLIMO FOR THE
WEEKEND WITH LOW TEMPS DROPPING TO THE MID 60S OVER THE WEEKEND AND
INTO MONDAY. AS HEIGHTS RECOVER BRINGING TEMPS BACK UP TO CLIMO FOR
TUESDAY AND WEDNESDAY. POPS AND QPF MINIMAL GIVEN PALTRY PW VALUES.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
ADDED VCTS FOR THE INLAND TERMINALS AS THE 12Z NAM IS STILL SHOWING
SOME QPF THIS AFTERNOON.  THE FOCUS IS ALONG THE PIEDMONT TROUGH.
WINDS WILL GENERALLY BE OUT OF THE NORTHWEST...BUT SHIFTING INTO THE
SOUTH ALONG THE IMMEDIATE SC COAST DUE TO THE RESULTANT SEA BREEZE.
VERY ISOLATED CONVECTION COULD DEVELOP ALONG THE SEABREEZE...BUT
PROBABILITIES ARE TOO LOW TO WARRANT MENTION IN THE TAFS CURRENTLY.

VISIBILITY RESTRICTIONS DUE TO FOG ARE POSSIBLE TONIGHT...ESPECIALLY
AT KFLO AND KLBT. THE LOW LEVEL JET THAT WAS FORECASTED TO FORM LAST
NIGHT NEVER PRODUCED BRISK WINDS AT THE SURFACE. THIS ALLOWED SOME
MVFR TO IFR CONDITIONS TO FORM EARLIER THIS MORNING. THE MODELS ARE
LESS AGGRESSIVE WITH SURFACE WINDS TONIGHT AND MOISTURE WILL AGAIN
BE PRESENT NEAR THE SURFACE SO IFR CONDITIONS APPEAR LIKELY. THE
MOST LIKELY TIME PERIOD FOR IFR CONDITIONS WILL BE BETWEEN 10Z AND
12Z.

OUTLOOK THROUGH MONDAY...A COLD FRONT WILL APPROACH THE AREA LATE
THURSDAY AND FRIDAY...BRINGING WITH IT THE BEST CHANCES FOR
CONVECTION.  ACTIVITY WILL STILL REMAIN HIT-AND-MISS IN NATURE...
WITH BRIEF RESTRICTIONS TO MVFR/IFR AT TIMES. HIGH PRESSURE WILL
BUILD IN BEHIND FRONT OVER THE WEEKEND WITH VFR CONDITIONS EXPECTED
SATURDAY THROUGH MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM WEDNESDAY...BERMUDA HIGH PRESSURE WELL OFFSHORE IS
PROVIDING SOUTHWEST WINDS THROUGHOUT THE COASTAL WATERS. THE
SEABREEZE IS FINALLY BEGINNING TO MOVE INLAND AND WINDS ALONG THE
IMMEDIATE COASTLINE MAY TURN SOUTH OVER THE NEXT FEW HOURS. ISOLATED
THUNDERSTORMS DEVELOPING FAR INLAND MAY BE ABLE TO MAKE IT INTO THE
COASTAL WATERS BY DARK. MOVEMENT WILL BE RATHER FAST FOR EARLY
AUGUST (15-18 KNOTS) TOWARD THE SOUTHEAST. AN INLAND TROUGH IS
EXPECTED TO MOVE OFFSHORE LATE TONIGHT...WITH THE FLOW TURNING MORE
NORTHWESTERLY LATE. SEAS SHOULD AVERAGE 3 FT (WITH SOME 4 FOOTERS
OFFSHORE) THROUGH TONIGHT.

SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 3 PM WEDNESDAY...A WEAK BOUNDARY WILL HAVE DRIFTED OVER THE
COASTAL WATERS BY EARLY THURSDAY. THE BOUNDARY WILL WAFFLE BACK TO
THE COAST DURING THE DAY THU...LIKELY SKEWED SOME BY THE SEA BREEZE.
THE BOUNDARY WILL REMAIN NEARLY STATIONARY THROUGH FRIDAY. AS A
RESULT...LIGHT OFFSHORE FLOW WILL PREVAIL EARLY IN THE PERIOD...THEN
BECOME SOUTHERLY DURING THU. THE FLOW WILL VEER AGAIN TO A LIGHT
OFFSHORE DIRECTION BY FRI MORNING...BACKING AGAIN TO THE S-SW DURING
THE DAY FRI. SEAS WILL GENERALLY BE UP TO 4 FT BY LATE THU
AFTERNOON/EVE ...OTHERWISE SEAS WILL BE 2-3 FT.

LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 3 PM WEDNESDAY...STILL DO NOT HAVE THE HIGHEST CONFIDENCE IN
WIND DIRECTIONS THIS PERIOD. FORTUNATELY IT DOES LOOK LIKELY THAT NO
MATTER WHAT THE DIRECTION WILL BE...WINDS WILL REMAIN LIGHT DUE TO
RELAXED GRADIENT. EXPECT WINDS LESS THAN 15 KTS THROUGH THE PERIOD
WITH SEAS IN THE 2 TO 3 FT RANGE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR
     SCZ032>034-039-046.

NC...HEAT ADVISORY FROM NOON TODAY TO 6 PM EDT THIS AFTERNOON FOR
     NCZ096-097-099>101.

MARINE...NONE.

&&

NEAR TERM...TRA
SHORT TERM...SRP
LONG TERM...REK
AVIATION...HEDEN
Hazardous weather outlook, Aug 6, 3:11 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
411 AM EDT WED AUG 6 2008

NCZ096-097-099>101-SCZ032>034-039-046-070815-
BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION-HORRY-
WILLIAMSBURG-GEORGETOWN-
411 AM EDT WED AUG 6 2008

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-070815-
MARLBORO-DARLINGTON-DILLON-
411 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A CODE ORANGE AIR QUALITY ALERT FOR OZONE HAS BEEN ISSUED FOR THE
PEE DEE REGION FROM 6 AM TO 9 PM EDT TODAY. THIS MEANS THAT GROUND
LEVEL OZONE CONCENTRATIONS WITHIN THE REGION WILL LIKELY EXCEED
UNHEALTHY STANDARDS FOR SENSITIVE GROUPS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-070815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
411 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-070815-
ROBESON-
411 AM EDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

III

In the hours before

Special weather statement, Aug 6, 2:46 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
346 PM EDT WED AUG 6 2008

SCZ046-062015-
GEORGETOWN-
346 PM EDT WED AUG 6 2008

...STRONG THUNDERSTORM JUST WEST OF LITCHFIELD BEACH...

AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
JACKSON...OR 8 MILES NORTHEAST OF GEORGETOWN...DRIFTING SOUTHEAST AT
5 MPH. THIS THUNDERSTORM COULD PRODUCE 40 TO 45 MPH WIND
GUSTS...ENOUGH TO TEAR SMALL BRANCHES OFF TREES AND TOPPLE LAWN
FURNITURE. TORRENTIAL RAINFALL WAS ALSO DETECTED BY RADAR...AND THE
POTENTIAL FOR SOME SMALL HAIL EXISTS AS WELL.

THE JACKSON COMMUNITY IS IN THE PATH OF THIS STORM...AS WELL AS
HIGHWAY 17 WEST OF LITCHFIELD BEACH.

TRA
Special weather statement, Aug 6, 3:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
448 PM EDT WED AUG 6 2008

SCZ017-023-024-032-062145-
MARLBORO-DILLON-DARLINGTON-FLORENCE-
448 PM EDT WED AUG 6 2008

AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR SOCIETY HILL...
MOVING SOUTHEAST AT 17 MPH.

THIS THUNDERSTORM HAS THE CAPABILITY OF PRODUCING HAIL...GUSTY WINDS
IN EXCESS OF 40 MPH AND FREQUENT DANGEROUS LIGHTNING. A PERIOD OF
VERY HEAVY RAIN WILL ACCOMPANY THIS THUNDERSTORM.

THE NATIONAL WEATHER SERVICE IS MONITORING THIS THUNDERSTORM
CAREFULLY. A SEVERE THUNDERSTORM WARNING WILL BE ISSUED SHOULD THE
STORM EXHIBIT ANY SEVERE WEATHER CHARACTERISTICS.

THROUGH 545 PM EDT...COMMUNITIES IN THE PATH OF THESE STORMS ARE
BROWNSVILLE...DOVESVILLE...FLOYD...MECHANICSVILLE...MONT CLARE...
OAK GROVE...QUINBY AND SOCIETY HILL.

&&
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR FURTHER DETAILS OR
UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WEATHER.GOV/ILM.

RJD

The radar

The Columbia radar (KCAE), 106 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
August 6, 4:00 PM EST to 4:02 PM EST
Where
Darlington County, 1.09 mi NNE of Hartsville Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.413, -80.110

A large tree was reported down on Lakeview Boulevard.

Thunderstorm Wind, Darlington

When
August 6, 4:06 PM EST to 4:08 PM EST
Where
Darlington County, 2.15 mi SW of North Lees Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.346, -80.025

A large tree was reported down on Swift Creek Road.

Thunderstorm Wind, Darlington

When
August 6, 4:20 PM EST to 4:22 PM EST
Where
Darlington County, 3.18 mi S of Auburn
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.324, -79.972

A large pine tree was uprooted and fell across the road. Power lines were reported down. Traffic was blocked on North Center Road between Swift Creek Road and Billy Farrow Highway. The report was relayed via the Darlington County Fire District.

Thunderstorm Wind, Florence

When
August 6, 4:50 PM EST to 4:52 PM EST
Where
Florence County, 0.43 mi SW of Mars Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.195, -79.655

Two large pine trees were reported down on the Francis Marion University Campus at the corner of Highway 76 and Francis Marion Road.

Thunderstorm Wind, Horry

When
August 6, 6:20 PM EST to 6:22 PM EST
Where
Horry County, 1.75 mi ESE of Brownway
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.791, -79.141

A large tree was reported down on Fern Ridge Road. Tree limbs were also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2008Every state in 2008This day in weather historyWarnings in South Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134196, 134197, 134198, 134199, 134200.